Alert archive / Texas / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Houston/Galveston, TX

January 22, 20177 counties in Texas

NWS Houston/Galveston, TX issued this red flag warning at Jan 22, 2017, 9:57 AM CST for 7 counties in Texas. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 22, 2017, 9:57 AM CST (15:57 UTC)
Expired
Jan 22, 2017, 5:00 PM CST
In force
7 hr
Issued by
NWS Houston/Galveston, TX

Counties Austin County, TX, Burleson County, TX, Colorado County, TX, Jackson County, TX, Matagorda County, TX, Washington County, TX, Wharton County, TX

The radar

The Houston radar (KHGX), 126 km from the middle of the area, began a volume at 15:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 4.0 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -145 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2962 m above ground
0-6 km bulk shear
84 kt
0-1 km storm-relative helicity
-145 m²/s²
0-3 km storm-relative helicity
-86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

191 
WWUS84 KHGX 221557
RFWHGX

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
957 AM CST SUN JAN 22 2017

......ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS FOR THE WESTERN
THIRD OF SOUTHEAST TEXAS...

.STRONG WEST TO NORTHWEST WINDS IN THE WAKE OF A COLD FRONT AND
WILL PERSIST THROUGH THE AFTERNOON. WINDS WILL OCCASIONALLY GUST
TO NEAR 40 MPH AT TIME. THESE WIND SPEEDS COUPLED WITH RELATIVE
HUMIDITY VALUES BETWEEN 25 AND 35 PERCENT WILL PRODUCE ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

TXZ195-197-210-211-226-235-236-222300-
/O.NEW.KHGX.FW.W.0001.170122T1557Z-170122T2300Z/
AUSTIN-BURLESON-COLORADO-JACKSON-MATAGORDA-WASHINGTON-WHARTON-
957 AM CST SUN JAN 22 2017

...RED FLAG WARNING IN EFFECT FOR PARTS OF SOUTHEAST TEXAS
THROUGH 5 PM...

.STRONG WEST TO NORTHWEST WINDS IN THE WAKE OF A COLD FRONT AND
WILL PERSIST THROUGH THE AFTERNOON. WINDS WILL OCCASIONALLY GUST
TO NEAR 40 MPH AT TIME. THESE WIND SPEEDS COUPLED WITH RELATIVE
HUMIDITY VALUES BETWEEN 25 AND 35 PERCENT WILL PRODUCE ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON.

THE NATIONAL WEATHER SERVICE IN HOUSTON/GALVESTON HAS ISSUED A
RED FLAG WARNING...WHICH IS IN EFFECT UNTIL 5 PM CST THIS
AFTERNOON. 

* AFFECTED COUNTIES... BURLESON...WASHINGTON...COLORADO... 
  AUSTIN...WHARTON...JACKSON...MATAGORDA. 

* WIND...WEST TO NORTHWEST 25 TO 35 MILES PER HOUR WITH GUSTS
  EXCEEDING 40 MILES PER HOUR AT TIMES.

* HUMIDITY...BETWEEN 25 AND 35 PERCENT.

* HIGHEST THREAT...COLORADO...AUSTIN AND JACKSON COUNTIES.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY. 
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this red flag warning went out at Jan 22, 5:09 AM CST, 4 hours 48 minutes earlier.

Area forecast discussion, Jan 22, 5:09 AM CST, 4 hours 48 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
509 AM CST Sun Jan 22 2017

.AVIATION [12Z TAF Issuance]...

Front has been a touch slow to move through the area, and have
tapped down initial winds slightly, particularly in the Houston
metro coastward, which is just beginning to see an uptick in
winds, or at least will shortly. Practically speaking, the
consequences of this are negligible. Skies are clear and the
atmosphere is well-mixed, so very high confidence of VFR
throughout. Main forecast challenge going forward will be
handling these strong and gusty winds until they subside this
evening.

&&

.PREV DISCUSSION /Issued 420 AM CST Sun Jan 22 2017/...

.NEAR TERM [Through Today]...
Surface and upper air analysis show a stacked low over Oklahoma
with 994mb at the surface. Pressure gradient continues to tighten
over much of Texas which should support strong gusty winds. KHGX
88D VAD wind profile showing 35kt WNW winds 1000 feet off the
deck so there should be some good 30 to 40 mph wind gusts once
mixing occurs. Drier air will also advect into the region and look
for dewpoint temps to drop to the low 40s with relative humidity
around 35 percent. Temperatures will be lower than yesterday with
the dry air coming into place. The main concerns for today will be
the gusty winds so the wind advisory looks on track for inland
areas along with the gale warning for the marine areas.

.SHORT TERM [Tonight Through Tuesday]...
Overall there is not a lot of change in the short term forecast.
Upper level ridge will develop over Texas on Monday with the next
short wave trough moving into the central Plains on Tuesday.
Temperatures will look to increase under the influence of the
ridge and also see increasing 850mb temperatures on Tuesday.
During the day Tuesday 850mb temperatures increase to around
17-20C which support high temperatures back in the low 80s in a
few spots. This means that record high temperatures may be set
for places like Houston and Galveston.

.LONG TERM [Tuesday Night Through Sunday]...
The forecast models have been pretty consistent with bringing a
cold front into the area Wednesday morning with a line of showers.
Moisture return Tuesday night should be enough with precipitable
water values getting up to around 1.3 inches. Instability may
creep up enough along the coast to need to mention thunderstorms.
Temperatures should be back in the 60s for high temperatures and
it looks like near normal temperatures for the end of the work
week. This means high temperatures in the low 60s and low
temperatures in the 40s.

The far extended range forecast for next weekend has changed a
bit from previous model runs. GFS/ECMWF both develop a similar
amplified pattern with a ridge over the west coast and a large
trough over the Great Lakes. This pattern usually sets up for a
couple more cold fronts and a short wave or two to rotate through
with northerly flow aloft. The ECMWF brings a short wave into the
area Saturday with a chance for showers while the GFS is not as
strong. GFS is stronger with a developing cutoff low over the
Desert SW and Baja, but both the GFS and ECMWF are similar in that
regard. GFS tries to develop a coastal trough in response to the
trough axis. This brings back rain chances for late Saturday into
Sunday. We're not sure if this solution will pan out since there
will be quite a bit of vorticity stretching over the area and not
strong enough large scale lift for lowering pressures.

Overpeck

.MARINE...
A stronger than expected pre-frontal trough has slowed the passage
of the main cold front a little bit tonight, but the gale warning
seems in good shape as is, as there is still a good burst of wind
along that trough - there just will likely be a short lull in winds
until the slower trough comes through with stronger winds again
before daybreak. Will continue to leave the gale warning as one
contiguous block for now, but the day shift will likely be able to
trim back in the bays and perhaps the nearshore waters before expiry
at 03Z Monday (9PM Sunday). Additionally, a low water advisory is in
place for Galveston Bay, as the strong offshore flow drives water
out towards the Gulf. While Morgans Point remains about a foot above
normal, there was a noticeable drop when the pre-frontal trough
moved through, and the rebound when winds went into a lull is
already starting to fade. This drop will accelerate rapidly, as is
already being seen around Galveston.

Beyond this event, winds and seas will diminish Sunday night and
Monday, when winds will flip back to onshore, and strengthen
Tuesday. SCEC seems likely, and a small craft can't be completely
ruled out. Another cold front looks to move through Wednesday, and
though the guidance is not quite as bullish tonight as it has been
in recent days, small craft conditions are again a possibility.

.FIRE WEATHER...

A strong cold front is crossing Southeast Texas tonight. West to
northwest winds are becoming strong and gusty in the wake of the
front, which will continue through Sunday. Recent rains have fuel
moisture values quite low to start, but significant drying in the
fine fuels is expected today as winds increase and RH values drop.
Min RH values are likely to range between 30 and 45 percent, and
when paired with the wind, expect grassy fuels to dry quickly.
Elevated fire weather conditions are likely on Sunday but the
antecedent wet conditions coupled with RH above critical values
precludes a Red Flag Warning. Per TFS Predictive Services, most of
the area will have low to moderate fire danger, but a small area in
Matagorda and Brazoria counties did receive a predicted fire danger
of high. RH values on Monday look modestly lower than Sunday as dry
air filters into the area, but winds also are likely to be at or
below 10 mph, mitigating concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...

College Station (CLL)  67  43  71  52  79 /   0   0   0   0  10
Houston (IAH)          69  45  70  52  80 /   0   0   0   0  10
Galveston (GLS)        68  51  67  60  76 /   0   0   0   0  10

&&

.HGX WATCHES/WARNINGS/ADVISORIES...

TX...Wind Advisory from 9 AM this morning to 5 PM CST this afternoon
     for the following zones:
     Austin...Brazoria...Brazos...Burleson...Chambers...Colorado...Fort
     Bend...Galveston...Grimes...Harris...Houston...Jackson...Liberty...Madison...Matagorda...Montgomery...Polk...San
     Jacinto...Trinity...Walker...Waller...Washington...Wharton.

GM...Gale Warning until 9 PM CST this evening for the following
     zones: Coastal waters from Freeport to the Matagorda Ship
     Channel out 20 NM...Coastal waters from High Island to
     Freeport out 20 NM...Galveston Bay...Matagorda Bay...Waters
     from Freeport to the Matagorda Ship Channel from 20 to 60
     NM...Waters from High Island to Freeport from 20 to 60 NM.

     Low Water Advisory until 6 PM CST this evening for the following
     zones: Galveston Bay.

&&

NEAR TERM...Overpeck
SHORT TERM...Overpeck
LONG TERM...Overpeck
AVIATION...Luchs
MARINE...Luchs
FIRE WEATHER...Luchs
Hazardous weather outlook, Jan 22, 4:38 AM CST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
438 AM CST SUN JAN 22 2017

TXZ163-164-176>179-195>200-210>214-226-227-235>238-231045-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
438 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT
VERY STRONG WINDS ARE EXPECTED TO DEVELOP TODAY AND A WIND
ADVISORY HAS BEEN ISSUED. WINDS OF 20 TO 30 MPH WILL BE POSSIBLE
ACROSS MUCH OF SOUTHEAST TEXAS... WITH STRONGER GUSTS IN EXCESS OF
35 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED.

GMZ330-335-350-355-370-375-231045-
COASTAL WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL OUT
20 NM-COASTAL WATERS FROM HIGH ISLAND TO FREEPORT OUT 20 NM-
GALVESTON BAY-MATAGORDA BAY-
WATERS FROM FREEPORT TO THE MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-WATERS FROM HIGH ISLAND TO FREEPORT FROM 20 TO 60 NM-
438 AM CST SUN JAN 22 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS..

.DAY ONE...TODAY AND TONIGHT
GALE FORCE WINDS ARE EXPECTED TODAY AND A GALE WARNING HAS BEEN
ISSUED FOR ALL OF THE COASTAL WATERS AND BAYS. NORTHWEST WINDS
WILL ALSO ALLOW FOR BELOW NORMAL TIDE LEVELS AND A LOW WATER
ADVISORY IS IN EFFECT FOR GALVESTON BAY.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 22, 3:16 PM CSTSmall Craft AdvisoryHGX7 hr

Nearby

Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.